Hail, Dodge
- When
- September 20, 12:00 PM CST
- Where
- Dodge County, 0.85 mi NE of Lost Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.460, -88.990
A persistent surge of warm, moist, and unstable air led to a broken line of strong to severe thunderstorms moving southeast across southern WI. Numerous reports of large hail were received along with wind damage in the Beloit area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A persistent surge of warm, moist, and unstable air led to a broken line of strong to severe thunderstorms moving southeast across southern WI. Numerous reports of large hail were received along with wind damage in the Beloit area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 20, 8:47 AM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 947 AM CDT Tue Sep 20 2022 .UPDATE... (Issued 947 AM CDT Tue Sep 20 2022) An area of thunderstorms will continue to push off to the east this morning, with decreasing clouds expected the remainder of the morning. The warm air advection that has triggered these storms will linger across southern Wisconsin into the afternoon, so it will remain possible for a few more showers and storms to develop at times through the afternoon hours. Coverage would likely be isolated to scattered with any additional development. Still looks like there will be a good window of time for temps to warm up today, especially in the southwest within the higher temps aloft and where there is already some sunshine. DDV && .SHORT TERM... (Issued 300 AM CDT Tue Sep 20 2022) Today through Wednesday: Watching the convection near Eau Claire stretching to the northwest this morning. These storms are developing off of the low level jet and low level warm air advection. This is expected to track east-southeast through the morning as the low level jet veers more over our area as it weakens. Right now there isn't a lot of instability to work with, but MUCAPE is expected to increase throughout the morning which will provide better chances for thunderstorms. With around 1500 J/kg of MUCAPE and around 30 knots of shear possible there could be some stronger storms with hail as the primary concern. The best potential for storms will be along and north of a Dells to Milwaukee line. The jet will be our main source of lift into the morning, so once that weakens during the late morning dry conditions are expected to return. It'll be a warm and humid day with highs in the 80s and dew points in the 60s. Expect brisk southerly winds with gusts around 20 to 25 mph. The cold front will make its way through the area Wednesday morning as the upper level trough swings through. There will be drier and cooler air with the front. At this time precipitation doesn't look likely Wednesday with drier air at the surface. Upper levels saturate with the 500mb trough and positive vorticity advection but if precipitation is able to make it through the layer of dry air it'll likely just be sprinkles. RAH && .LONG TERM... (Issued 300 AM CDT Tue Sep 20 2022) Wednesday night through Monday: Active forecast period as medium range models in general agreement for the Great Lakes region. Will start with Wednesday night behind a trough and tight pressure gradient through the mid levels. This will result in breezy to windy conditions across southern Wisconsin to Lake Michigan. However, subsidence sets in with mid/upper level ridging to the west of Wisconsin. The aforementioned ridge then builds in Thursday through early Friday with a decrease in wind and a generally clear sky. Thursday night is expected to be chilly across the region due to sparse cloud cover and good radiational cooling. Mid/upper level ridge axis then shifts east of the forecast area with incoming trough Friday afternoon and evening. This trough moves quickly and looks weak at this time. Should still expect some shower activity and cloud cover Friday night, keeping overnight temperatures from getting too cool. It then looks dry and cool for Saturday and Saturday night across southern Wisconsin. The next shortwave trough to approach early Sunday and this one looks to be stronger with a bit more energy. Expect at least scattered showers moving in from the west-northwest Sunday afternoon and evening. But again, this is a quick mover with drying behind the trough by Monday morning. In fact, it is likely setting up to be dry and breezy to windy Monday into Tuesday. Temperatures both days should be slightly below normal. In all, southern Wisconsin weather to be unsettled but a low QPF scenario in the extended forecast period. It will definitely feel more like fall. KPL && .AVIATION... (Issued 947 AM CDT Tue Sep 20 2022) An area of thunderstorms will continue to push off to the east this morning, with decreasing clouds expected the remainder of the morning. Could see a few more showers and storms to develop at times through the afternoon hours, though coverage would likely be isolated to scattered with any additional development. Winds will be northerly for a short while in the vicinity of the outflow boundary from the thunderstorms, but then will switch back to southerly for the remainder of the day. A cold front will move through late tonight into early Wednesday, with winds switching to the northwest with the frontal passage. Still looks like there could be some low level wind shear this evening and overnight ahead of the front. Will have to watch for a brief period of lower clouds behind the front early tomorrow as well. DDV && .MARINE... (Issued 300 AM CDT Tue Sep 20 2022) Southerly winds will build throughout the day today with gusts around 25 knots over the open waters. Winds could approach Small Craft Advisory levels in the nearshore waters at times, but the better potential for stronger winds will be behind the front late tonight into Thursday with northwest gusts building to around 25 to 30 knots. Winds then become lighter heading into Friday as high pressure moves over the area. RAH && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 325 AM CDT Tue Sep 20 2022 WIZ046-047-051-052-056>060-062>072-210830- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 325 AM CDT Tue Sep 20 2022 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight A few thunderstorms are expected from Marquette to Sheyboygan Counties this morning. Any storms will contain brief heavy rain. Isolated thunderstorms are still possible this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Primary threat is gusty northerly winds Wednesday afternoon into Thursday. Widely scattered showers can be expected both Wednesday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. LMZ643>646-210830- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 325 AM CDT Tue Sep 20 2022 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms this morning, mainly north of Milwaukee. Only isolated thunderstorms for this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Primary threat is gusty northerly winds Wednesday afternoon into Thursday. Widely scattered showers can be expected both Wednesday and Friday. Also, breezy south winds later today may result in a Small Craft Advisory. Brisk northwest winds behind a strong cold front may result in Small Craft Advisory conditions for Wednesday afternoon into Thursday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-210830- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 325 AM CDT Tue Sep 20 2022 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms through this evening. Southerly winds also increase this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds will become north and increase in speed by Wednesday afternoon behind a strong cold front. High waves will build across the lake during this time and continue across the entire lake into Thursday. In addition, scattered showers are possible on Wednesday, then again on Friday. www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
722 AM CDT Tue Sep 20 2022
WIZ051-052-201330-
Sheboygan WI-Fond Du Lac WI-
722 AM CDT Tue Sep 20 2022
...Strong thunderstorms will impact portions of northeastern Fond du
Lac and Sheboygan Counties through 830 AM CDT...
At 722 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brillion to near Chilton to near Southern
Lake Winnebago to near Rosendale. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheboygan, Fond Du Lac, Plymouth, Sheboygan Falls, North Fond Du Lac,
Howards Grove, Oostburg, Kohler, Cedar Grove, Elkhart Lake, Southern
Lake Winnebago, Taycheedah, Greenbush, Eldorado, Eden, Mount Calvary,
Cascade, Adell, Waldo and St. Cloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4357 8779 4355 8779 4358 8799 4367 8844
4389 8875 4389 8841 4394 8840 4394 8817
4389 8816 4389 8774 4381 8773 4376 8770
4370 8771 4368 8770
TIME...MOT...LOC 1222Z 289DEG 35KT 4415 8816 4401 8822 4394 8839 4387
8869
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WAGNERSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
1151 AM CDT Tue Sep 20 2022
WIZ056-057-063-201730-
Columbia WI-Sauk WI-Dane WI-
1151 AM CDT Tue Sep 20 2022
...A strong thunderstorm will impact portions of southwestern
Columbia, northwestern Dane and southeastern Sauk Counties through
1230 PM CDT...
At 1151 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Spring Green, or 15 miles east of Richland Center,
moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prairie Du Sac, Sauk City, Lake Wisconsin, Mazomanie, Plain,
Bluffview, Merrimac and Marxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4337 9011 4341 8958 4314 8959 4318 8984
4321 8984 4319 8986 4319 8991 4322 9014
TIME...MOT...LOC 1651Z 272DEG 32KT 4330 9007
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
WAGNERSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
1242 PM CDT Tue Sep 20 2022
WIZ057-058-201830-
Dodge WI-Columbia WI-
1242 PM CDT Tue Sep 20 2022
...A strong thunderstorm will impact portions of southeastern
Columbia and western Dodge Counties through 130 PM CDT...
At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rio, or 11 miles northwest of Columbus, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Watertown, Beaver Dam, Columbus, Juneau, Fall River, Rio, Burnett,
Wyocena, Reeseville, Otsego, Richwood, Clyman, Lowell, Doylestown,
Danville, South Beaver Dam, Minnesota Junction and Leipsig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4354 8866 4321 8872 4328 8899 4328 8904
4336 8938 4350 8939
TIME...MOT...LOC 1741Z 279DEG 43KT 4342 8922
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
WAGNERSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
1255 PM CDT Tue Sep 20 2022
WIZ057-063-201845-
Columbia WI-Dane WI-
1255 PM CDT Tue Sep 20 2022
...A strong thunderstorm will impact portions of southern Columbia
and northern Dane Counties through 145 PM CDT...
At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sauk City, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Madison, Sun Prairie, Middleton, Waunakee, Windsor, Columbus,
Marshall, Lake Wisconsin, Deforest, Cottage Grove, Lodi, Deerfield,
Mazomanie, Maple Bluff, Dane, Arlington, Deansville, East Bristol,
Morrisonville and Token Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4324 8977 4326 8973 4328 8971 4331 8973
4333 8970 4336 8901 4304 8902 4318 8980
TIME...MOT...LOC 1755Z 275DEG 39KT 4327 8963
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
WAGNERThe Milwaukee radar (KMKX), 65 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
23 hail, 1 thunderstorm wind. Local standard time, as filed.
Several large trees and branches down, including one on a truck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050825, 1050826, 1050827, 1050828, 1050829, 1050830, 1050831, 1050832, 1050833, 1050834, 1050835, 1050836, 1050837, 1050838, 1050839, 1050840, 1050841, 1050842, 1050843, 1050844, 1050845, 1050846, 1050848, 1050847.